<h3Calcium-deficient patient can’t take meds

Dear Dr. Gott: I’m one of those people who can’t take Actonel or similar products. I develop severely rigid muscles and am prone to a lot of muscle injury as a result. I can’t even take calcium pills, as I get worse reactions with them.
Do other women have this same problem? Does it mean that my body is telling me I have enough calcium? The only way I can get adequate calcium intake is to eat a lot of dairy products, exercise with weights, and ride a bike to help build bone.
Dear Reader: Initially, Actonel is taken as treatment for osteoporosis in post-menopausal women. Osteoporosis is characterized by a decrease in bone mass leading to an increase in the risk of fractures of the spine, hip and wrists. There are a number of similar products on the market to reverse bone loss taken on a daily, weekly, monthly or annual basis. Over-the-counter medicines include calcium with vitamin D, Tums and others.
All medications carry side effects, and Actonel is no exception. Some of the more common symptoms include diarrhea, headache, nausea and rash. Some people find they can take the product successfully, while others cannot. You obviously fall into the latter category.
In order to determine whether you have enough calcium, you should visit your primary-care physician and have him or her order lab testing. You may not be calcium-deficient at all. Perhaps the milk you drink or dairy products you consume are all you need. For example, one popular yogurt product on the market contains 20 percent of your recommended daily needs. Reading labels and eating properly may be all that will be required to keep your bones healthy. Combine your good eating habits with physical exercise. The two are a winning combination.
To provide related information, I am sending you a copy of my Health Report “Osteoporosis.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: After a serious fall, my doctor prescribed weekly Actonel. After a couple of weeks, I developed a horrible, burning rash all over my body. The rash lasted a week, so I stopped the Actonel and the rash went away, never yet to return.
When I tried naproxen (Aleve and prescription) for pain, I got hives, which jumped everywhere on my body.
DEAR READER: As you can read above, you are not alone with your desire to maintain healthy bones. Rash has been listed as a common side effect of Actonel. Comprised of naproxen sodium, Aleve is not recommended for patients with hives or a severe allergic reaction following pain relievers. Naproxen lists itching and skin eruption as side effects.
You apparently suffer from severe allergic reactions and should avoid such drugs. I recommend you speak with your primary-care physician and ask his or her opinion on over-the-counter calcium with vitamin D and others. Good luck.

Dr. Peter Gott is a retired physician and the author of the book “Dr. Gott’s No Flour, No Sugar Diet,” available at most chain and independent bookstores, and the recently published “Dr. Gott’s No Flour, No Sugar Cookbook.”

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.